Coroner's Court of Western Australia

Inquest into the Death of Seanpol Martin Padraig O'NEILL

Inquest into the Death of Seanpol Martin Padraig O’NEILL

Delivered on : 8 March 2019

Delivered at : Perth

Finding of : Coroner Jenkin

Recommendations : Yes

Recommendation 1
The Hospital’s safe and supportive observation charts (AKMR147.2 - AKMR147.5) (the charts) should be amended to make it clear that as required by the policy “Observations: Safe and Supportive”, when a patient appears to be asleep, respiration rates must be recorded on the relevant chart and further, a column should be included on the charts for that purpose.

Recommendation 2
When visual observations are ordered by medical staff or where the frequency of those observations is increased by nursing staff, the reason for the order (or the change in frequency observations) should be documented in the patient’s progress notes (MR55A) and on the patient’s safe and supportive observation chart (AKMR147.2 - AKMR147.5). A notation that merely indicates the frequency at which observations are to be made should not be regarded as sufficient.

Recommendation 3
The Armadale Kelmscott Memorial Hospital’s zuclopenthixol acetate chart (AKMR170.7) should be amended to make it clear that the vital signs observations prescribed by the Zuclopenthixol Acetate (Clopixol Acuphase) Guidelines must be recorded on the patient’s adult observation and response chart (AKMR140.3), and nowhere else.

 Orders/Rules : N/A

Suppression Order : N/A

Summary : At the time of his death the deceased was 30 years of age and an involuntary patient under the Mental Health Act 1996 (WA), which was then in force.

The deceased was born with oculocutaneous albinism, a congenital condition which caused impaired vision and involuntary eye movements. When he was 8 or 9 years of age, he was diagnosed with attention deficit hyperactivity disorder which was treated with medication until he was about 12 years old. During his adolescent years, the deceased was treated by several mental health services for anxiety, depression and panic attacks. In 2005, he deceased was diagnosed with narcolepsy.

On 3 February 2012, the deceased was admitted to the high dependency unit of the Armadale Mental Health Service and diagnosed with paranoid schizophrenia. Following his discharge until his death, he was a client of the Gosnells Community Mental Health Team where his schizophrenia was managed. In November 2012, the deceased was prescribed Physeptone tablets (methadone) for chronic pain. Physeptone has a known sedating effect.

On 16 February 2015, the deceased had an appointment with his GP. He became angry when his doctor refused to prescribe additional medication and made threats towards her and clinic staff and expressed a range of delusional beliefs. After consulting the deceased’s mental health service, his GP completed forms under the Mental Health Act 1996 (WA) requiring the deceased to be examined by a psychiatrist. The deceased was taken to the Armadale Kelmscott Memorial Hospital and admitted to an open ward under the care of the Armadale Mental Health Service. He was found to be floridly psychotic and had grandiose delusions. He was Acuphase, a fast acting anti-psychotic medication used in settling acute episodes of psychosis. Acuphase has a known sedating effect.

From the time of his admission, the deceased was placed on 15-minute observations, the results of which were recorded in a visual observation record (VOR). On 23 February 2015, the deceased’s VOR indicated he was asleep from 12.15am onwards. At 7.55 am, a nurse entered the deceased’s room to wake him for breakfast. The deceased did not respond when called, was not breathing and was cold to touch. The medical emergency team was called and following discussions between clinical staff, it was decided that CPR would be inappropriate because the deceased had clearly been dead for some time.

The Coroner concluded that the deceased died on 23 February 2015 as a result of methadone toxicity but was unable to determine how the deceased came to have a lethal amount of methadone in his system. The Coroner made an open finding as to how the deceased’s death had occurred.

The Coroner observed that there were two broad areas where the deceased’s supervision, treatment and care could have been improved. In respect to these observations the Coroner made three recommendations which related to the responsibilities of clinical staff at the hospital.

Catch Words : Methadone toxicity : Involuntary Patients : Monitoring vital signs of patients in a hospital setting : Checks for patients at risk of absconding : Visual observations : Open Finding

 


Last updated: 20-Mar-2019

[ back to top ]